What to Do If You Have Side Effects from the COVID-19 Vaccine

Dear Dr. Edelman,

I’m seeing posts online from people who’ve received one of the COVID-19 vaccines and had their blood sugar run high, and others whose blood sugar ran low. Do you know why this could be happening, and what we should do if we are in either situation?

Dr. Edelman:

Now that we have three vaccines on the market and more and more people are getting vaccinated, the number of COVID cases is dropping dramatically, as are hospitalizations and deaths. It’s not uncommon for any individual who receives the vaccine to experience flu-like symptoms for a short period of time after receiving the vaccine. Common symptoms are: fever, chills, muscle aches, fatigue, and just having the blahs.

People with diabetes are no exception, and they also experience these same exact symptoms. Based on all of the research in the formalized clinical trials studying these vaccines before they were approved, the incidence of post-vaccination viral illness has been identical to the non-diabetic group.

Any time an individual with diabetes becomes medically ill for any reason, blood sugars typically run higher due to the metabolic stress. Less often, someone may experience low glucose levels and that probably has something to do with reduced food intake from being sick and at the same time too much insulin for that amount of food. There’s no evidence that getting the vaccine has some special mechanism to raise or lower blood sugar levels, but rather it’s just developing a flu-like illness for a short, finite period of time. One analogy would be what women with diabetes experience with their menses. Most have hyperglycemia and some experience more lows. We all react differently.

If you’re feeling sick, test your blood sugar more frequently and drink fluids free of carbs like unsweetened tea, water, Diet 7-up, or low-sugar Gatorade to help with electrolytes. If you’re on fast-acting insulin, use small correction doses to get you below 200mg/dl, and for people with type 2 on oral medications only, you don’t adjust your medications. Avoid sugary drinks, high-carb, high-sugar foods and let your healthcare provider know if you’re staying extremely high (above 300) most of the time.

For people concerned about going low after receiving the vaccine, keep an eye on your blood sugars, test often and keep your favorite hypo-treats (juice, soda, gummies, tabs, etc.) close by, like you normally would.

Most people with diabetes seem to be experiencing few side effects from any of the vaccines, with minimal effects on blood sugars. Don’t be afraid of these vaccines, people. The trade-off of not getting and dying of COVID versus a few days of potentially having mild flu-like symptoms is worth it.

For more detailed info on the vaccine, sick day rules and how to keep an eye out for and treat DKA, see these additional resources below:

When you get your vaccine…call me up so I can give you a hug!

22 Comments
  1. As a 30 yr T1.5, age 90, I had zero side effects for both Moderna shots…until only for the 10th day after #2 where bgs kept continuously pushing low all day (down to 42 once!). Without my Dexcom6, I would have been in deep trouble, like I’d never experienced before after two years of CGM enabled control. Had no other detectable side effects in the week since that.

    I called VAERS and left a recorded message to call me for more detail if they were interested in this level of probably side effect. No response to date.

    • Avatar

      Thank you for sharing, William, and glad things have evened out and are back to normal for you.

  2. Avatar

    I have had T1 for 43 years, when I get up in the morning my blood sugars are perfect then I put in my insulin for my breakfast and my blood sugar goes up right away without me eating, then I have to wait at least 1/2 hour before I eat because I don’t want my blood sugars go too high, after I eat when it is around 150 it goes down right away. Can you tell me what I am doing wrong.
    Thank you!
    Renate Jones

  3. Avatar

    How timely! Got my 1st of 2 COVID-19 shots today. Have sore arm and high blood sugar only. Doing sick day routine for that but otherwise fine!

  4. Avatar

    I had Johnson & Johnson 1 shot March 16 I had normal BGs the next 2 days. Not even injection site pain. No adverse fx at all. Whereas first time getting Shingrix/ 2 part shingles vaccine- my arm hurt for days and severe flu like symptoms n fever n severe muscle pain for 24 hrs post 2nd injection back in August 2020.
    I am T1 for 51 years this May.

  5. My neighbor with type 2 diabetes who os female and 74rs, called me to say her blood sugar went from 150 to 400something about 10 hours after her first covid with Moderna. She was upset. I went to her home and stayed with her about one hour. Her sugar came down to 340. She’s on 70/30 and didn’t have fast acting insulin. There 2as no emergency and by the morning she was 170. Just to share

    • Avatar

      Thanks for sharing Darlene, so others are aware of her experience. You are a good friend and neighbor!

  6. Avatar

    My husband was just dx’d with COVID after we all had Pfizer vaccines in January. We had a false sense of security after the vaccine. He is in quarantine now but with moderate symptoms. I’m wondering what to do if I get symptoms. CDC says you don’t have to quarantine if you’ve been vaccinated, but that seems irrelevant under the circumstances we find ourselves now. I have an appt with my endo next week, so I’ll ask them but can a T1D use an inhaler with albuterol? I know steroids will increase blood sugars, so hoping to avoid that. Any other advice?

    • The vast majority of people who got the vaccine did not get COVID, but if you do get it the symptoms are much less severe. Still, maintain social distance. You’re in good shape since you’re vaccinated. And yes, people with type 1 can use an inhaler with albuterol.

  7. Avatar

    I had the Pfizer vaccine, first shot only so far. The two days following the shot, my blood sugar was low. The first day I was feeling a bit shaky (my normal response when my sugar is low) and I didn’t test my blood and just ate food. The second day I was having the same feelings and tested my sugar level. I was at 57. I ate some high carb foods and a about an hour later I tested again and I was at 130.

    Most things I read indicated the sugar level would go higher so not sure if this is an anomaly or not. I

    I just take Metformin to control my sugar levels along with my diet and exercise.

    • Avatar

      I’m having crazy high blood sugars about 1 week after my second Pfizer shot. Fever and flu-like symptoms were over after day 1. My BGs are as stubborn and hard to bring down as if I was taking steroid meds (I’m not). Anybody experienced that?

      • Avatar

        I’m 3 weeks post 1st pfizer shoot and everyday my morning reading is getting higher. I honestly don’t know what to do at this point? I’m eating less because I’ve had terrible stomach issues since receiving the shot. I’m at a loss

  8. Avatar

    I am having the same problem, I started going high after my first shot and I am normally about 90 to 110, I don’t take anything for it but watch the carbs and the food I eat or things I drink, now its been 2 weeks after the second one and my sugars are all over the place, mainly wanting to be as high as 177 and I only drank a protein drink which I have been doing for years to control my blood sugars, I feel horrible when it goes up like this!

  9. Avatar

    I’ve had both Pfizer shots and initially noticed no impact on Blood Glucose, but a week later, my BG went way high and has had wild swings with my lows in the 160’s and the highs much higher. Have a Dr appt next week but wondered if anyone else has had these maddeningly high almost uncontrolled swings a couple of weeks after the shots.

    • Avatar

      Had COVID 1st shot last Monday , sugar been high everyday since. Not eating any carbs for the last 4 days still can’t get it down. Currently only take trulicity.
      Sugar level is still above 200. I’m really getting concerned.

      • Don’t worry too much…you are not in a danger zone and will not have permanent affects. Call your provider…ask him or her about temporary short acting SFU like glypizide 5mg twice a day, but he or she needs to make the decision. Or, just drink a lot of fluids and exercise like crazy, and reduce your calories and carbs.

  10. Avatar

    I am type 2 diabetic. Immediately after 1st of Moderna my blood sugar stood at 300 regardless of how much insulin I took. This is the 3rd day after vaccination and morning number before breakfast is still 200. I have headaches with it but no nausea. My endocrinologist said it is a reaction to vaccine

  11. Avatar

    I had my second shot March 10 and my blood sugar is all over the place. I have type 2. Never had over 155 and now readings at 200. Dr. Appt. next week to try and figure this out.

  12. Avatar

    I got my second Pfizer shot on 3/16/21. In the past I have had very mild symptoms of low blood sugar and would eat something and would be fine. I’ve never talked to a doctor about it because it was very seldom, I would get a little shakey. This past Monday I had an episode where I got crazy shakes, got so hungry, and I could not even get the right speech out of my mouth. My tongue and front torso have been numb also. I have never checked my blood sugar but maybe I need to. These symptoms are progressing in coincidence after the vaccine was taken

  13. Avatar

    So glad I found this post… it’s been 2 weeks since my 2nd Pfizer covid Vaccine shot. Since then, my BG has been 200pts higher than normal all day. My long term insulin (Basaglar) has become ineffective. I’m doing 25 units of quick acting (Admelog) 4x a day just to keep ranges around 200. I’m gonna let my Dr. know about this. Thanks.

Leave a Reply